Kansas, 2011

Hail and Damaging Winds in Kansas, August 18 to 19, 2011

August 18 to 19, 2011 · NWS ICT · 4 events in 4 counties and zones

Minor severe weather events were noted with some weak storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Minor severe weather events were noted with some weak storms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 18, 2:05 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 2:05 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU AUG 18 2011

.DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON THUNDERSTORM CHANCES FOR THE
NEXT COUPLE DAYS ALONG WITH EXCESSIVE HEAT ON FRIDAY AFTERNOON.

TONIGHT
CURRENT CONDITIONS SHOW THUNDERSTORMS ERUPTING OVER NORTHEAST
NEBRASKA WITH A STRONG INSTABILITY AXIS EXTENDING FROM EASTERN
NEBRASKA SOUTHWARD INTO SOUTHEAST KANSAS. THE THUNDERSTORMS WILL
BECOME MORE NUMEROUS AND EVOLVE INTO A MCS AND RACE SOUTH/SOUTHEAST
TONIGHT ALONG THE INSTABILITY AXIS AND COULD CLIP SOUTHEAST KANSAS
TONIGHT. SEVERE WEATHER IS LIKELY WITH THIS COMPLEX OF STORMS. MEANWHILE
A FEW HIGH-BASED STORMS COULD POP OVER NORTH CENTRAL OKLAHOMA AND
SOUTH CENTRAL KANSAS FOR LATE THIS AFTERNOON/EVENING WHERE SOME
WEAK LOW LEVEL CONVERGENCE IS OCCURRING. PATCHY FOG COULD FORM OVER
CENTRAL KANSAS TOWARDS DAYBREAK...AS LIGHT MOIST EASTERLY FLOW
COMMENCES.

FRI-SUN
THE DANGEROUS HEAT INDICES WILL AFFECT MUCH OF THE REGION AGAIN
FOR FRIDAY AFTERNOON...AND WILL KEEP THE HEAT ADVISORY IN PLACE.
MEANWHILE LOCATION OF THE OUTFLOW BOUNDARY FROM THURSDAY NIGHT MCS
WILL PLAY A ROLE IN FAVORED AREAS FOR THUNDERSTORM REDEVELOPMENT
BY LATE FRIDAY AFTERNOON. EXPECTING DECENT MOIST UPSLOPE FLOW TO
SPARK OFF THE NEXT ROUND OF STORMS IN THE HIGH PLAINS REGION
FRIDAY AFTERNOON...WITH ANOTHER AREA OF STORMS POSSIBLE ALONG THE
OUTFLOW BOUNDARY. THE ACTIVITY COMING OFF THE HIGH PLAINS WILL
CONGEAL AND FORM ANOTHER MCS WHICH LOOKS TO IMPACT CENTRAL KANSAS
FRIDAY NIGHT. SEVERE WEATHER WILL ONCE AGAIN BE A POSSIBILITY
GIVEN EXPECTED SHEAR/INSTABILITY COMBINATION. THIS FRIDAY NIGHT
ACTIVITY WILL MURKY THE FORECAST WATERS FOR SATURDAY WITH
UNCERTAINTY ON LOCATION OF MESO-SCALE BOUNDARIES...THEREFORE WE WILL
GO WITH SMALL CHANCE POPS FOR SATURDAY. WE WILL KEEP SUNDAY DRY
AT THIS JUNCTURE FOR KANSAS WITH THE BOUNDARY LIKELY REMAINING
SOUTH OF THE AREA.

EXTENDED: MON-THU
MODELS IN GOOD AGREEMENT THAT THE UPPER RIDGE WILL AMPLIFY OVER THE
ROCKIES...WITH NORTHWEST FLOW ALOFT PERSISTING ACROSS THE CENTRAL
PLAINS THIS PERIOD. A COUPLE UPPER WAVES WILL TRAVEL DOWN THE
NORTHWEST FLOW REGIME WITH THE MOST ROBUST WAVE PREDICTED BY THE
MODELS MOVING FROM THE NORTHERN PLAINS INTO THE GREAT LAKES DURING
THE TUESDAY/TUESDAY NIGHT TIME FRAME. SHOWERS AND THUNDERSTORMS ARE
LIKELY AHEAD OF THESE WAVES...BUT THE HIGHER CHANCES OF
PRECIPITATION LOOK TO BE EAST OF KANSAS WHERE MOISTURE TRANSPORT IS
FOCUSED. NEAR NORMAL TEMPERATURES AND DRY WEATHER SHOULD PREVAIL FOR
WED/THU AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD INTO THE CENTRAL
PLAINS.

JAKUB

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
TWO TAF CONCERNS...FIRST WILL BE A CHANCE OF ISOLD/WIDELY SCT
TSRA FROM EAST OF KSLN TO KCNU EARLY THIS EVENING IN CLOSE
PROXIMITY TO A WARM FRONT LOCATED BASICALLY FROM KMHK TO KCNU.
WILL PLACE A VCTS IN THE KSLN/KCNU TAFS FOR THIS INITIAL CHANCE.

NEXT CONCERN WILL BE A CHANCE OF MORE NUMEROUS STORMS OVER SE NEB
AND NE KS FORMING INTO A COMPLEX OF TSRA AND SURGING SOUTH TOWARDS
SE KS VERY LATE THIS EVENING BETWEEN 03-07Z/FRI. THIS SURGING
COMPLEX WILL AFFECT THE KCNU TAF SO WILL GO WITH A WIND SHIFT TO THE
NORTH AND VCTS FOR THIS CHANCE. NOT COMPLETELY CONFIDENT TO ADD A
TEMPO TSRA GROUP FOR GUSTY WINDS JUST YET...BUT COULD SEE A CHANCE
OF VARIABLE GUSTY WINDS OF 25 TO 45 KTS WHEN IT ARRIVES. WILL ALSO
TRY AND TIME A POSSIBLE OUTFLOW BOUNDARY FROM THIS COMPLEX INTO
KICT/KSLN/KHUT BY AROUND 06Z WITH A WIND SHIFT TO THE EAST.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74 103  74  93 /  10  10  30  30
HUTCHINSON      74 101  72  91 /  10  10  40  30
NEWTON          74 100  72  91 /  20  10  30  30
ELDORADO        74 101  71  92 /  20  10  30  30
WINFIELD-KWLD   75 104  75  96 /  10  10  20  30
RUSSELL         71  97  69  86 /  10  20  50  30
GREAT BEND      72  99  70  88 /  10  20  50  30
SALINA          72  97  72  86 /  20  10  50  30
MCPHERSON       74  99  72  89 /  20  10  40  30
COFFEYVILLE     74 103  75  94 /  30  10  10  30
CHANUTE         73 100  73  90 /  60  10  20  30
IOLA            73  99  74  89 /  60  10  20  30
PARSONS-KPPF    73 102  74  93 /  40  10  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR KSZ050>053-067>072-082-
083-091>096-098>100.

HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ049.

&&
Hazardous weather outlook, Aug 18, 4:54 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT THU AUG 18 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
554 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES AROUND 105 DEGREES WILL AFFECT MUCH OF THE REGION
INTO THE EVENING HOURS. PLEASE CHECK THE LATEST HEAT ADVISORY FOR
DETAILS.

A FEW HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
CENTRAL AND SOUTH-CENTRAL KANSAS THIS EVENING...MAINLY ALONG AND
WEST OF THE INTERSTATE 135 CORRIDOR. WHILE WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...A FEW OF THE STRONGEST STORMS WILL
BE CAPABLE OF ISOLATED 60 MPH WIND GUSTS AND DIME SIZE HAIL.

A COMPLEX OF THUNDERSTORMS WILL RACE SOUTHWARD FROM EASTERN
NEBRASKA INTO EASTERN KANSAS TONIGHT. SOME OF THESE STORMS COULD
AFFECT SOUTHEAST KANSAS AFTER 10 PM...MAINLY FOR LOCATIONS EAST OF
A EUREKA TO FREDONIA...TO INDEPENDENCE LINE. DAMAGING WINDS AND
GOLF BALL SIZED HAIL WOULD BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL TOP 105 DEGREES OVER MUCH OF SOUTH CENTRAL AND
SOUTHEAST KANSAS FRIDAY AFTERNOON AND EARLY EVENING...PLEASE CHECK
THE LATEST HEAT ADVISORY FOR DETAILS. AFTERNOON HEAT INDICES WILL
BE AROUND 100 DEGREES ALONG THE KANSAS OKLAHOMA BORDER FROM
SATURDAY THROUGH WEDNESDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON
AND FRIDAY NIGHT OVER CENTRAL AND SOUTH CENTRAL KANSAS. STRONG
THUNDERSTORMS ARE POSSIBLE AREA WIDE ON SATURDAY BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PJH/CDJ/ADK

In the hours before

Special weather statement, Aug 18, 5:03 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT THU AUG 18 2011

KSZ032-182345-
RUSSELL-
603 PM CDT THU AUG 18 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GORHAM...OR 11 MILES WEST OF RUSSELL...AND
MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 18, 5:29 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT THU AUG 18 2011

KSZ092-093-190015-
COWLEY-SUMNER-
629 PM CDT THU AUG 18 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SOUTH HAVEN...OR 18 MILES
SOUTH OF WELLINGTON...AND MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Wichita radar (KICT), 68 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sumner

When
August 18, 5:42 PM CST to 5:43 PM CST
Where
Sumner County, 4.96 mi E of South Haven
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.050, -97.310

Reported on the turnpike.

Thunderstorm Wind, Kingman

When
August 19, 2:35 AM CST to 2:38 AM CST
Where
Kingman County, 4.46 mi NNE of Nashville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -98.400

Several powerlines were blown down.

Thunderstorm Wind, Russell

When
August 19, 6:53 PM CST to 6:54 PM CST
Where
Russell County, 0.69 mi S of Paradise
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.110, -98.920

Winds were estimated by law enforcement.

Thunderstorm Wind, Lincoln

When
August 19, 7:30 PM CST to 7:31 PM CST
Where
Lincoln County, 3.5 mi S of Ash Grove
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.120, -98.340

Winds were estimated by the Emergency Manager.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342769, 342771, 342772, 342773.